Many Americans are aware of some common side effects of medications. They tend to be things like an upset stomach, dry mouth or sleepiness. With so many drugs on the market it may be difficult to stay current with drug-drug interactions and some side effects. The FDA approves on average about 30 new drugs each year. The European Union (EU) approved 92 new drugs in 2016. In 2017 in the USA the FDA approved 46 new medications. Some lesser known side effects of some common medications are listed below.
It was discovered that taking Acetaminophen (Tylenol ®) which is available over the counter and also at times mixed in with other medications in an assortment of products both OTC and prescription has an unusual side effect. Those taking acetaminophen for pain have the surprising side effect of a ‘’lack of empathy for another’s pain.” This Lack of empathy is a rather strange side effect for a drug.
In a study published in 2016 (Dominik Mischkowski, Jennifer Crocker, Baldwin M. Way, “From painkiller to empathy killer: acetaminophen (paracetamol) reduces empathy for pain”, Social Cognitive and Affective Neuroscience, Volume 11, Issue 9, September 2016, Pages 1345–1353, https://doi.org/10.1093/scan/nsw057) 80 subjects were tested by researches to find that those who took acetaminophen felt less empathy and distress in response to both hypothetical and actual scenarios of another person’s physical or social pain. “Quite literally, acetaminophen reduces one’s ability to feel another’s pain,” the authors concluded. There are concerns about the widespread use of acetaminophen and the social implications.
The broad-spectrum 3rd-generation fluoroquinolone class antibiotic Levofloxacin (Levaquin®) has been used as a first line therapy for a number of conditions ranging from UTI to sinusitis and respiratory infections like pneumonia. This potent antibiotic has some serious side effects such as tendon rupture, nerve damage, serious mood and behavior changes and low blood sugar.
But recently another side effect has surfaced and was noted in a 76-year old man admitted for pneumonia and given levofloxacin. He had delirium and visual hallucinations. Once the drug was stopped the effects went away. (“Delirium induced by levofloxacin”, Odeh, Majed et al., Journal of Clinical Neuroscience, Volume 66, 262 – 264).
There have been many reports of psychiatric disturbances with the use of corticosteroids. Corticosteroids or “steroids’’ such as prednisone and Medrol® are the go-to drugs for treating inflammation, many types of arthritis and autoimmune disorders. They are also prescribed to patients with organ transplants. The rather common side effect that may be shocking is the corticosteroid-induced psychosis.
This has been seen in some 5% to 18% of patients treated depending on the reports you read. Risks are increased with higher doses. Starting at 40mg of prednisone daily it is seen. Of course older adults (those more likely to be prescribed these drugs) are at increased risk for delirium and confusion so it makes them even more vulnerable. Often this condition is misdiagnosed as early Alzheimer’s disease. Doctors should be aware and seek alternative therapy if the psychosis is severe or unresolved at a lower dose of the corticosteroid.
The class of medication called anticholinergics is a rather broad class of drugs used to treat a variety of conditions from COPD to overactive bladders to allergies, GI problems and involuntary muscle movements due to Parkinson’s disease. Short term confusion and memory loss are among the drug’s known side effects. Now, a recent article in JAMA finds that patients 55 years and older are at increased risk for dementia.
This is found in nearly 50% of subjects. (Coupland CAC, Hill T, Dening T, Morriss R, Moore M, Hippisley-Cox J. “Anticholinergic Drug Exposure and the Risk of Dementia: A Nested Case-Control Study”, JAMA Intern Med. Published online June 24, 2019179(8):1084–1093. doi:10.1001/jamainternmed.2019.0677).
“We found greater increases in risk associated with people diagnosed with dementia before the age of 80, which indicates that anticholinergic drugs should be prescribed with caution in middle-aged and older people,” the authors concluded.
The last class of drugs to be discussed in this article are those for insomnia. Sleeping pills have the serious and surprising side effect of serious injury due to falls. Prescription popular insomnia drugs such as zolpidem (Ambien®), eszopiclone (Lunesta®), and zaleplon (Sonata®) are the culprits and have been documented to be the cause of falls resulting in serious injury.
In late April, the FDA required that these three drugs carry black box warnings after a total of 66 serious injuries and deaths were reported. The incidents were results of “complex sleep behaviors” that occurred after patients took these medications. I have seen this personally in my own practice with one of my patients taking Ambien® who did a total face-plant one night for no apparent reason other than being on Ambien®.
The FDA announced the warning in April 2019 (https://www.fda.gov/news-events/press-announcements/fda-requires-stronger-warnings-about-rare-serious-incidents-related-certain-prescription-insomnia). “The 20 deaths reported were from carbon monoxide poisoning, drowning, fatal falls, hypothermia, fatal motor vehicle collisions with the patient driving, and apparent suicide,” according to the FDA. “The 46 reports of non-fatal serious injuries included accidental overdoses, falls, burns, near-drowning, exposure to extreme cold temperatures leading to loss of limb or near death, self-injuries such as gunshot wounds, and apparent suicide attempts.”
People lay blame on the Ambien® (also referred to on the internet by the name Ambien Walrus) for leading them, while asleep, into some dangerous and some not-so-dangerous activities after taking one of the insomnia meds—such as online shopping, gambling, texting and Tweeting, binge eating, making crafts, housekeeping, and going naked in public.
And that is a short list of some rather unusual or surprising side effects of commonly prescribed medications. Doctor and Patient need to be aware of these and many others.
Written By JP Saleeby, MD
Ref: A posting by John Murphy, MDLinx blog | August 2019.